Virginia, 2008

Hail and Damaging Winds in Virginia, June 7, 2008

June 7, 2008 · NWS LWX · 8 events in 5 counties and zones

A very warm and humid air mass was entrenched across the Mid Atlantic during the late afternoon and evening hours of June 7th. As an upper level disturbance moved across the area, scattered strong to severe thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A very warm and humid air mass was entrenched across the Mid Atlantic during the late afternoon and evening hours of June 7th. As an upper level disturbance moved across the area, scattered strong to severe thunderstorms developed. Damaging winds brought down some trees and power lines across north central Virginia. The largest diameter hail recorded was quarter-sized, and occurred in Purcellville in Loudoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 7, 1:55 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 7, 1:55 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT SAT JUN 7 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE EASTERN U.S. WILL DOMINATE THE REGION THE
THROUGH THE EARLY WORK WEEK. HOT AND HUMID CONDITIONS WILL
PREVAIL THROUGH MONDAY. THE HIGH WILL DRIFT EAST DURING THE
BEGINNING OF THE WEEK. THE CHANCES OF THUNDERSTORMS INCREASES
MIDWEEK WITH THE APPROACH OF A COOL FRONT. TEMPERATURES WILL
RETURN CLOSER TO NORMAL BY MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CURRENT ANALYSIS SHOWS A STRONG MID-LEVEL RIDGE OF HIGH PRESSURE
CENTERED OVER SOUTHERN VIRGINIA AND A SURFACE HIGH THAT STRETCHES
ACROSS THE SOUTHEASTERN CONUS INTO THE WESTERN ATLANTIC.

A WESTERLY FLOW AROUND THIS HIGH HAS BROUGHT HOT AND HUMID
CONDITIONS TO MOST OF THE REGION. AN ONSHORE FLOW HAS BROUGHT COOLER
CONDITIONS TO LOCATIONS RIGHT ALONG THE CHESAPEAKE BAY. WILL
CONTINUE WITH HEAT ADVISORY INTO EARLY THIS EVENING FOR HEAT INDICES
UP TO 105 DEGREES.

A FEW CU HAVE DEVELOPED ACROSS THE REGION THIS AFTERNOON...BUT THE
MID-LEVEL CAPPING INVERSION REMAINS STRONG SO CONVECTION HAS YET TO
DEVELOP. THERE IS STILL A DECENT AMOUNT OF INSTABILITY SHOULD THE
INVERSION BE BROKE LATER THIS AFTERNOON/EVENING. GIVEN THE LACK OF A
STRONG TRIGGER AND THE MID-LEVEL INVERSION...ANY ACTIVITY THAT DOES
DEVELOP LATE THIS AFTERNOON/EVENING SHOULD BE ISOLATED. HAVE KEPT 20
POPS WEST OF THE CITIES WHERE TERRAIN CIRCULATION AND A PRESSURE
TROUGH WOULD BE THE MOST LIKELY SOURCE OF INITIATION. SHOULD ENOUGH
CONVECTION DEVELOP...IT COULD APPROACH THE CITIES OF WASHINGTON AND
BALTIMORE EARLY THIS EVENING...BUT DID NOT ADD POPS INTO THE
FORECAST FOR THESE LOCATIONS JUST YET GIVEN THE UNCERTAINTY OF HOW
MUCH CONVECTION CAN DEVELOP.

ANY CONVECTION THAT DOES DEVELOP WILL DISSIPATE LATER THIS EVENING
WITH THE LOSS OF DIURNAL EFFECTS. WITH MOSTLY CLEAR SKIES
OVERNIGHT...LIGHT WINDS...AND HIGH DEWPOINTS THERE WILL BE PATCHY
FOG AGAIN. DO NOT THINK IT WILL BE AS WIDESPREAD AS EARLY SATURDAY
MORNING FOR A COUPLE REASONS. ONE IS THAT IT WILL BE WARMER TO START
THIS EVENING AND THE OTHER IS THAT THERE MAY BE JUST ENOUGH OF A
GRADIENT TO KEEP TEMPS UP A BIT.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE MID-LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN CONTROL FOR
SUNDAY. THE SURFACE HIGH WILL REMAIN ENTRENCHED OVER THE
SOUTHEASTERN CONUS AND WESTERN ATLANTIC...A WESTERLY FLOW AROUND
THIS HIGH WILL BRING MORE HEAT AND HUMIDITY. 850 TEMPS ARE PROGGED
TO BE AROUND 20-22C. WITH A DEEP BOUNDARY LAYER EXPECTED...THIS
SUPPORTS HIGHS IN THE MID TO UPPER 90S FOR MANY LOCATIONS AGAIN.
WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S THIS WILL CAUSE HEAT INDEX
VALUES TO SOAR OVER 100 ACROSS MANY LOCATIONS. LEFT THE HEAT WATCH
FOR SUNDAY AFTERNOON ACROSS NORTHERN AND CENTRAL VIRGINIA AS WELL AS
THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
500MB NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS INDICATES
A TROUGH ACROSS THE WESTERN CONUS...WITH RIDGING OCCURRING ACROSS
THE EASTERN CONUS. WATER VAPOR LOOP SHOWS A RIDGE OVER THE MID
ATLANTIC...WITH A STRONG UPPER LOW SHEARING NORTHEAST ACROSS SOUTH
CENTRAL CANADA. TROUGHING EXTENDS SOUTHWEST TO A SHORT WAVE AT THE
BASE TRAVELING EAST TOWARD THE FOUR CORNERS REGION. 12Z SURFACE MAP
HAS A WARM FRONT FROM AN OCCLUDING 985MB CYCLONE ACROSS SOUTH
CENTRAL CANADA...SOUTHEAST ACROSS NEW YORK AND ALONG THE EAST COAST.
THE COLD FRONT DRAPED SOUTHWEST ACROSS THE GREAT LAKES AND STALLS
ACROSS THE PLAINS.

RIDGING ALOFT AND HIGH DEW POINTS WILL CONTINUE TO SUPPORT HOT AND
HUMID CONDITIONS THROUGH THE EARLY PORTION OF THE WEEK.

THE SOUTHERN CANADIAN UPPER LOW WEAKENS THE RIDGE AS IT PASSES TO
THE NORTH DURING THE EARLY WORK WEEK. THIS SHOULD ALLOW THE NEXT
COOL FRONT TO APPROACH DURING THE MIDWEEK...PRESENTING MORE OF A
FOCUSED TRIGGER WHICH COULD TAKE ADVANTAGE OF THE STRONG INSTABILITY
WHICH HAS BEEN BUILDING ON A DAILY BASIS UNDER THE RIDGE.

THE RIDGE SHOULD RE-BUILD DURING THE SECOND HALF OF THE WORK
WEEK...BEFORE A POSSIBLE LARGE SCALE PATTERN TAKES PLACE TOWARD NEXT
WEEKEND WITH THE UPPER RIDGE RETROGRADING TO OUR WEST. EUROPEAN/GFS
MID LEVEL PATTERNS DEVIATING FROM THEIR MEAN FLOW REGIME AND SHARP
DECREASE IN GFS RELATIVE MEASURE OF PREDICTABILITY BOTH SUPPORT THE
PATTERN CHANGE.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED INTO THIS EVENING ACROSS MOST OF THE
TERMINALS. HOWEVER...HAZE AT KMTN MAY CONTINUE TO BRING MVFR VSBYS
INTO THIS EVENING.

VSBYS ARE EXPECTED TO DROP TO MVFR/IFR LEVELS LATE TONIGHT WITH
PATCHY FOG DEVELOPING. DO NOT THINK FOG WILL BE AS WIDESPREAD AS
EARLIER THIS MORNING...BUT NONE THE LESS A PERIOD OF MVFR/IFR VSBYS
ARE LIKELY WITH POSSIBLE LIFR CONDITIONS TOWARDS MORNING.

ANY FOG SHOULD DISSIPATE EARLY SUNDAY MORNING. HOWEVER...A PERIOD OF
MVFR VSBYS IS POSSIBLE LATER SUNDAY MORNING DUE TO HAZE BEFORE A
WESTERLY FLOW EVENTUALLY BRINGS VFR CONDITIONS SOMETIME DURING THE
AFTERNOON.

VFR CONDITIONS GENERALLY EXPECTED THROUGH THE EARLY WORK WEEK WITH
RIDGING ALOFT. LOW LEVEL MOISTURE MAY CONTRIBUTE TO PATCHY MVFR-IFR
FOG EACH MORNING.

&&

.MARINE...
NO FLAGS EXPECTED THROUGH SUNDAY. AN ONSHORE FLOW WILL TURN
SOUTHWEST TONIGHT...BUT BELOW SCA CRITERIA. A WEST-SOUTHWEST FLOW IS
EXPECTED SUNDAY...BUT COULD SEE WINDS GO ONSHORE FOR A PERIOD SUNDAY
AFTERNOON ESPECIALLY ACROSS THE MIDDLE PORTION OF THE CHESAPEAKE
BAY.

HIGH PRESSURE WILL REMAIN OVER THE WATERS THROUGH INTO EARLY NEXT
WEEK. WINDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
     009>011-013-014-016>018.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR MDZ004>007-009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>042-050>057.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR VAZ025-026-029>031-036>042-050>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ053.
     EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY
     AFTERNOON FOR WVZ053.
MARINE...NONE.

&&

SYNOPSIS...LASORSA/ROGOWSKI
NEAR TERM...LASORSA
SHORT TERM...LASORSA
LONG TERM...ROGOWSKI
AVIATION...LASORSA/ROGOWSKI
MARINE...LASORSA/ROGOWSKI
Hazardous weather outlook, Jun 7, 1:57 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT SAT JUN 7 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
257 PM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE ENTIRE AREA. HEAT INDEX VALUES COULD REACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR SUNDAY AND MONDAY AS
HEAT INDEX VALUE COULD APPROACH 110 DEGREES EACH DAY. THIS IS THE
FIRST HIGH HEAT EPISODE OF THE SUMMER. FOLLOW HEAT SAFETY PRECAUTIONS
TO MINIMIZE RISK OF HEAT-RELATED ILLNESS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
257 PM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EARLY EVENING
ACROSS THE SHENANDOAH VALLEY AND AREAS EAST OF THE BLUE RIDGE. HEAT
INDEX VALUES COULD REACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR THE CENTRAL SHENANDOAH
VALLEY AND AREAS IMMEDIATELY ALONG AND EAST OF THE BLUE RIDGE AND
AREA FOR SUNDAY AND MONDAY AS THE HEAT INDEX MAY APPROACH 110
DEGREES EACH DAY. THIS IS THE FIRST HIGH HEAT EPISODE OF THE
SUMMER. FOLLOW HEAT SAFETY PRECAUTIONS TO MINIMIZE RISK OF HEAT-
RELATED ILLNESS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY.

LASORSA/ROGOWSKI

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 7, 2:28 PM EST
Where
Rockingham County, 2.71 mi SE of Melrose
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.471, -78.766

Rockingham County Emergency Management reported a tree down at Mt. Valley Road and Flock Road.

Hail, Rockingham

When
June 7, 3:55 PM EST
Where
Rockingham County, 1.77 mi ENE of Rocky Bar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.360, -78.650

A trained spotter reported nickel-sized hail south of Elkton.

Thunderstorm Wind, Albemarle

When
June 7, 5:35 PM EST
Where
Albemarle County, 1.3 mi NW of Lindsay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.095, -78.264

Albemarle County Emergency Management reported a large limb down at Gordonsville Road and Watkins Lane.

Hail, Loudoun

When
June 7, 6:07 PM EST
Where
Loudoun County, 1.57 mi ESE of Purcellville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.145, -77.692

An NWS employee reported quarter-sized hail at Routes 7 and 287 in Purcellville.

Hail, Loudoun

When
June 7, 6:20 PM EST
Where
Loudoun County, 2.14 mi NNE of Leesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -77.540

A trained spotter reported penny-sized hail in Rasberry Falls.

Thunderstorm Wind, Culpeper

When
June 7, 7:14 PM EST
Where
Culpeper County, 1.28 mi WNW of Jeffersonton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.640, -77.920

Culpeper County Emergency Management reported power lines down in Jeffersonton.

Thunderstorm Wind, Stafford

When
June 7, 9:08 PM EST
Where
Stafford County, 1.76 mi SW of Mountain View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.450, -77.490

Stafford County Emergency Management reported a tree down southeast of Roseville.

Thunderstorm Wind, Stafford

When
June 7, 9:22 PM EST
Where
Stafford County, 0.69 mi N of Arkendale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.440, -77.330

Stafford County Emergency Management reported a tree down southeast of Aquia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105160, 105165, 105158, 105163, 105164, 105159, 105161, 105162.